Question: I have tried several statins and they all cause muscle pain. Can I just do without statins and watch what I eat?
Dr. Hibberd’s answer:
Statin therapy has now advanced into its third and fourth generation. First-generation statins, such as Mevacor, were very problematic and commonly caused muscle pain and interactive myopathy. The newer generation statins, such as Crestor, have reduced this side effect immensely. Often adding CoQ10 (50-100 mg twice daily) while taking statins will prevent muscle aches.
But if you have muscle aches while taking statins, stop taking the drugs and see your physician.
Also, be sure to avoid grapefruit, as this prolongs the metabolism of statins. Your doctor should ask about other drugs you that may also be contributing to your muscle aches.
Yes, you can do without statin therapy, but in my opinion they are lifesaving medications, as long as they are used sensibly and cause no muscle aches or myopathy.
Diet alone will not be able to match the effects statins have on lowering LDL and raising HDL. In any event, a low-fat diet is prudent and will allow you to keep your statin doses as low as possible.
© 2014 NewsmaxHealth. All rights reserved.